Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2016, 5:09 PM CDT for Borden County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2016, 5:09 PM CDT (22:09 UTC)
- Expired
- May 22, 2016, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Borden County, TX
The radar
The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:48 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2486 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted.
527
WUUS54 KMAF 222209
SVRMAF
TXC033-222245-
/O.NEW.KMAF.SV.W.0071.160522T2209Z-160522T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BORDEN COUNTY IN WESTERN TEXAS...
* UNTIL 545 PM CDT
* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MESQUITE...OR
10 MILES NORTHWEST OF GAIL...MOVING NORTHEAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GAIL AND MESQUITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3273 10147 3283 10169 3296 10169 3296 10127
TIME...MOT...LOC 2209Z 232DEG 10KT 3287 10158
HAIL...1.50IN
WIND...60MPH
$$
292 follow-up statements
004
WWUS54 KMAF 222222
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT SUN MAY 22 2016
TXC033-222245-
/O.CON.KMAF.SV.W.0071.000000T0000Z-160522T2245Z/
BORDEN TX-
522 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN BORDEN COUNTY...
AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF MESQUITE...OR 13 MILES NORTHWEST OF GAIL...MOVING NORTHEAST AT 25
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN BORDEN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3281 10141 3290 10169 3296 10169 3296 10127
TIME...MOT...LOC 2222Z 229DEG 20KT 3294 10155
HAIL...1.50IN
WIND...60MPH
$$
29757
WWUS54 KMAF 222235
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT SUN MAY 22 2016
TXC033-222245-
/O.EXP.KMAF.SV.W.0071.000000T0000Z-160522T2245Z/
BORDEN TX-
535 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BORDEN COUNTY
WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3281 10141 3290 10169 3296 10169 3296 10127
TIME...MOT...LOC 2232Z 232DEG 10KT 3294 10155
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:55 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 22, 2:55 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT SUN MAY 22 2016
.DISCUSSION...
WV imagery shows that the upper ridge has shifted east in response
to the PacNW trough ejecting NE into Alberta. As a result, West
Texas and Southeast New Mexico now sit under SW flow aloft on the
backside of the ridge. At the sfc, mesoanalysis shows the
dryline extending from NW Lea County to eastern Pecos County, and
curving back west into the Big Bend Area. East of this feature,
instability has been increasing over the past few hours, w/a ridge
of 5000+J/kg capes running N-S. Moisture convergence is on the
increase as well, and convection should begin shortly. Along this
axis of instability, mid-lvl LRs are 7C/km or higher, and forecast
to increase into the overnight hours. Deep lyr (0-6km) shear is
also forecast to increase to 50-55 kts east of the dryline this
evening. Wet-bulb zero heights are in the 9-10kft range, so large
hail remains a threat. Sounding profiles again show dcapes in excess
of 1000 J/kg, so damaging winds will be possible as well. Even a
tornado can't be ruled out, as 0-3km helicities increase notably
just east of the dryline into the evening hours. Finally, models
develops a 40-45kt LLJ to keep things going at least into into late
evening. Monday afternoon looks just as bad, if not worse than
today, although forecast higher helicities will be a bit further
west than today's. Nevertheless, we've mentioned svr wx in the grids
for both today and Monday, w/a mention of tornadoes in the HWO. West
of the dryline, Red Flag conditions are noted in the Guadalupes, and
persistence suggests similar conditions Monday.
Otherwise, the general synoptic trend going into this week will be
an upper trough digging down the west coast, keeping West Texas and
Southeast New Mexico under SW flow aloft, w/dryline convection daily
east of this feature, mainly SE zones. Midweek, the trough will
begin moving east, and pass north of the region Friday
night/Saturday. Temps should stay above-normal until late week,
when they'll drop to near-normal as thicknesses decrease w'the
approach of the trough.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 94 72 96 / 20 20 20 20
Carlsbad 62 96 59 94 / 10 10 10 10
Dryden 72 89 72 96 / 20 20 20 10
Fort Stockton 69 94 66 94 / 10 10 10 10
Guadalupe Pass 63 87 60 86 / 10 10 10 10
Hobbs 64 92 60 90 / 10 10 10 10
Marfa 55 87 50 85 / 10 10 10 10
Midland Intl Airport 72 95 73 97 / 10 20 20 10
Odessa 71 94 70 95 / 10 10 20 10
Wink 69 96 65 98 / 10 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains.
&&
84/44Hazardous weather outlook, May 22, 11:20 AM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1120 AM CDT SUN MAY 22 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231630- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1120 AM CDT SUN MAY 22 2016 /1020 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAIN...AND ISOLATED TORNADOES. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING FOR THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND ROLLING PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE ROLLING PLAINS TUESDAY AFTERNOON AND EVENING. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...BRIEF HEAVY RAIN...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE MONDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 22, 4:05 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT SUN MAY 22 2016
TXZ046-051-222145-
MARTIN TX-DAWSON TX-
405 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT...
AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF TARZAN...OR 23 MILES NORTHWEST OF STANTON...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...FRIENDSHIP...THREE LEAGUES...PATRICIA...SPARENBERG...
TENMILE...MIDWAY IN DAWSON COUNTY...FLOWER GROVE...KLONDIKE AND ACKERLY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3270 10169 3254 10169 3228 10201 3236 10220
3275 10200
TIME...MOT...LOC 2105Z 214DEG 14KT 3238 10207
29Special weather statement, May 22, 4:44 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN MAY 22 2016
TXZ046-047-051-222230-
BORDEN TX-MARTIN TX-DAWSON TX-
444 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...NORTHWESTERN
HOWARD...NORTHERN MARTIN AND DAWSON COUNTIES UNTIL 530 PM CDT...
AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPARENBERG...OR 12 MILES SOUTHEAST OF LAMESA...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...GAIL...MESQUITE...BROWN...O'DONNELL...LOS YBANEZ...HANCOCK...KEY...
THREE LEAGUES...PATRICIA...LENORAH...SPARENBERG...TENMILE...FLOWER GROVE...
LAMESA MUNICIPAL AIRPORT...GRADY...FRIENDSHIP...ARVANA...MIDWAY IN DAWSON
COUNTY AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3252 10158 3253 10169 3240 10169 3224 10182
3243 10214 3296 10191 3296 10122
TIME...MOT...LOC 2144Z 223DEG 19KT 3262 10179
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 46 min |
| May 21, 8:03 PM CDT | Special Weather Statement | MAF | Andrews | 42 min |
| May 21, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 46 min |
| May 21, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 30 min |
| May 21, 9:01 PM CDT | Special Weather Statement | MAF | Andrews | 44 min |
| May 21, 9:52 PM CDT | Special Weather Statement | MAF | Gaines | 38 min |
| May 22, 12:17 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 28 min |
| May 22, 3:30 AM CDT | Fire Weather Watch | MAF | 25 hr | |
| May 22, 3:30 AM CDT | Red Flag Warning | MAF | 19 hr | |
| May 22, 4:05 PM CDT | Special Weather Statement | MAF | Martin | 40 min |
| May 22, 4:44 PM CDT | Special Weather Statement | MAF | Borden, Dawson | 46 min |
| May 22, 4:49 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 41 min |
| May 22, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 48 min |
| May 22, 5:51 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin | 3 hr |
| May 22, 6:07 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 38 min |
| May 22, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 22, 6:22 PM CDT | Tornado Warning | MAF | Howard | 23 min |
| May 22, 6:25 PM CDT | Special Weather Statement | MAF | 50 min | |
| May 22, 6:35 PM CDT | Flash Flood Warning | MAF | Howard, Martin | 4 hr |
| May 22, 6:44 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.